Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

#1 April 9, 2017 08:15:00

kimberlynalleyne
Registered: 2017-04-09
Posts: 1
Profile  

Experience taking Synthroid and Methimazole

Hi–I was diagnosed with hyperthyroidism in 2013. My then doctor suggested that it was caused by an autoimmune diseases, but said he did not know what. I was prescribed Tapazole (Methimazole) at various doses. Fast forward to September of 2016, I had to change insurance companies, and got a new endocrinologist. After updated labs, my new endo diagnosed me with Graves' disease and took me off meds completely. He said everything looked fantastic. He also ordered an ultrasound, which showed several nodules, one of which is 4.2 cm. (A biopsy determined that it is benign).

Two months after being taken off Methimazole, I switched back into hyperthyroidism and suffered a horrible thyroid storm (problems breathing, elevated blood pressure, non-stop itching, irregular heart beat). The itching was the worst part of it all. I was prescribed several medications to calm the storm (steroid, heart medicine, etc).

I am now taking 5mcg of Synthroid per day and 5mg of Methimazole per day; I also take 5mg of Bystolic day, which is to regulate my heart beat.

I have found it impossible to lose the weight I gained while taking steroids during the thyroid storm. In fact, I am gaining.

I am considering switching to a raw vegan diet. Have any of you tried a vegan diet? What was/is your experience?

Have any of you taken Synthroid and Methimazole at the same time?

I welcome your insights and recommendations. I am so desperate at this point.

Thank you,
Kim

Offline

#2 April 10, 2017 10:41:44

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 3962
Profile  

Experience taking Synthroid and Methimazole

Hello and welcome – We are fellow patients here, not docs, but I’ve not heard of patients in the U.S. being started on both Synthroid and Methimazole right after diagnosis (or relapse). For patients who are having difficulty getting stabilized on antithyroid meds (ATDs) like methimazole (particularly children), docs can give the patient a consistent dose of ATDs, and then supplement with a small amount of thyroid hormone replacement as needed to make sure the patient doesn’t go hypO. This is a modified version of a therapy called “block & replace” that has been successful in Japan, that involves large doses of ATDs supplemented by thyroid hormone replacement, but the results have not been as good elsewhere. I would definitely ask your doc about the rationale behind the Synthroid.

I know from personal experience that the weight issues can be very frustrating. We’ve heard from patients who have used various dietary approaches (vegan, gluten-free, paleo, anti-inflammatory, low iodine, eliminating food sensitivities), but there just isn’t a lot of good research to determine if one of these approaches is better than the others for Graves’.

I tried a fairly restrictive diet when I was first diagnosed (no gluten, dairy, eggs, soy, sugar), and honestly, it stressed me out more than it helped. For example, eating out at a restaurant or dining at someone’s home becomes a huge struggle to find something you can eat. But if you find a dietary program that makes you feel great (and that gives you all the nutrients you need), go for it.

Hopefully, someone will chime in on raw vegan – I believe that AZGravesGuy tried vegan at one point.

Another issue to keep in mind is that the latest medical guidance recommends testing antibodies (TSI, TRAb) prior to withdrawing antithyroid meds. The rationale behind that is that if your antibodies are still raging, even if you are euthyroid at that moment, your hyperthyroidism is likely to recur.

Take care – and keep us posted on how you are doing!


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

  • Root
  • » GDATF
  • » Experience taking Synthroid and Methimazole [RSS Feed]

Board footer

Moderator control

Questions? Problems? Please contact us at info@ngdf.org or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2017 Graves' Disease & Thyroid Foundation